Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 12, 2016Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 12, 2016, 3:44 PM CDT for Waseca County, Minnesota. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 3:44 PM CDT (20:44 UTC)
Expired
Aug 12, 2016, 5:00 PM CDT
In force
76 min
Issued by
NWS Twin Cities, MN

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS83 KMPX 122044
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT FRI AUG 12 2016
 
MNZ069-076-077-084-122200-
SCOTT-RICE-WASECA-LE SUEUR-
344 PM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES... 

SCOTT...RICE...WASECA...LE SUEUR...

AT 343 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEW MARKET TO KILKENNY AND JANESVILLE. THE STORMS
WERE NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
FARIBAULT...WASECA...LONSDALE...MONTGOMERY...JANESVILLE...
WATERVILLE...WEBSTER...MORRISTOWN...ELYSIAN...WARSAW...
ELKO NEW MARKET AND KILKENNY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 67 AND 78.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 160.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4404 9377 4430 9373 4462 9337 4460 9328
      4447 9327 4397 9354
TIME...MOT...LOC 2043Z 180DEG 0KT 4455 9334 4433 9354 4409 9371 
$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:18 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 12, 3:18 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT FRI AUG 12 2016

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM CDT Fri Aug 12 2016

An inverted trough of low pressure across southern MN today
continues to produce widespread showery activity with isolated
thunder embedded in a few of the taller showers. Total wind from
the surface up to 15k feet is very light across the area which is
why the showers have very little movement to them. So, what we are
seeing is this activity nearly stationary and pulsing up and down.
Lapse rates are steep enough to drive this convection this
afternoon. This trough will very slowly work its way east through
tonight, and we'll see a gradual clearing trend this evening
across western MN, and through eastern MN and into western WI
later tonight.

On the east side of the trough, we expect patchy fog development
tonight with our western WI counties to be the most susceptible to
fog development. Weather conditions will improve tomorrow with
partly cloudy skies (except the clouds will last a little longer
in western Wisconsin) and highs around 80 degrees. There is still
a chance for isolated thunder to develop during the afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 237 PM CDT Fri Aug 12 2016

As alluded to in the short-term discussion, there will be a
notable air mass change by Saturday. By Saturday night, a cooler
set-up is expected with high pressure building across the Upper
Mississippi River Valley. If there is clear skies, there is a
good chance for fog across the forecast area. Forecast soundings
suggest, however, there could be a broken 5000-6000ft strato
cumulus deck hanging around. The surface high will be directly
overhead on Sunday with a dry westerly flow aloft. The weather
should be tranquil and near normal for temperatures to close out
the weekend.

The deep moisture and instability remains well south of the area
early next week with the main surface warm front. Locally, a
shortwave approaches Minnesota from the west late in the day on
Monday into Tuesday. The low level flow turns more southwesterly
and a ribbon of moisture is advected into MN/WI. The combination
of this shortwave and the added moisture will likely lead to 1-2
rounds of showers and storms, with the greatest chance for rain
coming on Tuesday. The moisture in the atmosphere (PWAT = 1.3-1.4
inches) will remain near to above normal through most of next
week, however, from Wed-Fri there isn't a strong trigger for
convection so the precipitation chances remain low at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 550 AM CDT Fri Aug 12 2016

Radar showing persistent area of tsra over southwest MN...only
now seems to be weakening. Still...water vapor imagery showing
short wave trough lifting northeast over the area...will keep the
threat of showers/thunder through much of the morning. Then focus
turns to thunder threat associated with weak front...which appears
to be along the Dakotas/MN border this morning. This feature
forecast to move slowly east today...to near KMSP by 00z Sat.
Will have to mention prob30 thunder with this as it moves through
eastern MN into early evening. Then some threat of fog developing
into western Wisconsin late with higher dewpoints remaining in the
vcnty of the boundary. Will mention IFR at KEAU and mvfr at KRNH.
Expect drier air will work in enough over western MN to preclude
fog from forming. SHould see vfr into Saturday after any morning
fog. Surfaces winds east/southeast ahead of incoming front and
then n-nw with fropa. Should remain on the light side through the
period/less than 10kts.

KMSP...Some threat of showers moving in before 17z with thunder
threat later...associated with incoming cold front. This should
be near KMSP around 00z sat. Then becoming vfr thereafter into
Saturday.

/OUTLOOK FOR KMSP/
Sat aftn...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
Mon...VFR. Wind NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...CLF
AVIATION...DWE
Hazardous weather outlook, Aug 12, 2:24 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT FRI AUG 12 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
224 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF MINNESOTA AND
WISCONSIN TODAY. BRIEF DOWNPOURS OF RAIN AND A FEW LIGHTNING
STRIKES ARE POSSIBLE ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED.

FOG IS POSSIBLE TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN
WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 1:45 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT FRI AUG 12 2016

MNZ069-070-075>078-083>085-092-093-122130-
SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA-
STEELE-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...SHAKOPEE...HASTINGS...ST PETER...
LE SUEUR...FARIBAULT...RED WING...MANKATO...WASECA...OWATONNA...
BLUE EARTH...ALBERT LEA
145 PM CDT FRI AUG 12 2016

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS ARE ONGOING ACROSS SOUTHERN MINNESOTA THIS
AFTERNOON. WE HAVE RECEIVED A FEW REPORTS OF FUNNEL CLOUDS ACROSS
SOUTHERN MINNESOTA IN THE VICINITY OF THESE SHOWERS. THE
ATMOSPHERE DOES NOT SUPPORT SEVERE WEATHER TODAY AND THE FUNNELS
OCCURRING THIS AFTERNOON ARE UNLIKELY TO REACH THE
GROUND...ALTHOUGH ON RARE OCCASIONS THESE TYPES OF FUNNELS DO
BRIEFLY TOUCH DOWN. IF YOU SEE A FUNNEL CLOUD TODAY OVER YOUR
LOCATION...YOU SHOULD MOVE INDOORS AS A PRECAUTION.
Special weather statement, Aug 12, 3:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT FRI AUG 12 2016

MNZ069-076-077-084-122200-
SCOTT-RICE-WASECA-LE SUEUR-
344 PM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

SCOTT...RICE...WASECA...LE SUEUR...

AT 343 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEW MARKET TO KILKENNY AND JANESVILLE. THE STORMS
WERE NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
FARIBAULT...WASECA...LONSDALE...MONTGOMERY...JANESVILLE...
WATERVILLE...WEBSTER...MORRISTOWN...ELYSIAN...WARSAW...
ELKO NEW MARKET AND KILKENNY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 67 AND 78.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 160.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4404 9377 4430 9373 4462 9337 4460 9328
      4447 9327 4397 9354
TIME...MOT...LOC 2043Z 180DEG 0KT 4455 9334 4433 9354 4409 9371

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:18 AM CDTSpecial Weather StatementMPXYellow Medicine57 min
Aug 12, 1:23 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine82 min
Aug 12, 4:10 AM CDTSpecial Weather StatementMPXRedwood20 min
Aug 12, 4:12 AM CDTSpecial Weather StatementMPXRedwood108 min
Aug 12, 3:59 PM CDTFlash Flood WarningMPXLe Sueur, Rice, Waseca4 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.